Hail, Cedar
- When
- March 19, 11:40 PM CST to 11:45 PM CST
- Where
- Cedar County, 0.86 mi NE of Lowden
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.860, -90.920
Hail falling was observed for about 5 Minutes.
A passing disturbance spawned scattered thunderstorms in the evening. The strongest storms produced hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A passing disturbance spawned scattered thunderstorms in the evening. The strongest storms produced hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 19, 10:48 PM CST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 1148 PM CDT Sun Mar 19 2017 .UPDATE... Issued at 1147 PM CDT Sun Mar 19 2017 As of 1145 pm, scattered elevated showers and thunderstorms were rapidly developing from Marshalltown to Monticello, as predicted by recent HRRR runs. Will be watching closely these for hail as these trend E-SE along the edge of a field of MUCAPES exceed 1000 J/KG and nose of 50kt 850 jet over the next several hours. Have adjusted pops toward recent RAP and HRRR runs through the rest of the night, with the bulk of the precipitation likely east of the area by sunrise. && .SYNOPSIS... Issued at 247 PM CDT Sun Mar 19 2017 A milder breezy day is taking place across Iowa and Illinois, largely under sunny skies. However, mid level moisture is beginning to advection northward, and the nose of this advection has been producing a band of scattered showers and thunderstorms over Missouri today, the northern end is moving through our far southern counties as of 2 PM. This process will focus new storms over our CWA tonight. && .SHORT TERM...(This Evening through Monday) ISSUED AT 247 PM CDT Sun Mar 19 2017 While coverage remains highly questionable, the chance that we will have scattered storms appears certain tonight. The highest coverage may be in the east half of the area overnight, but the chance exists in all locations that elevated storms will fire. Movement should be easterly, but the level of forcing is somewhat in question, thus the band could set up in the north, and work south, or in the south and remain south. Elevated instability is expected to be in the 1000 to 2000 CAPE range, and that is agreed on by nearly all guidance. The deep layer shear should support updraft tilt, and with relatively cold air aloft, it continues to support large hail occurring in the stronger storms. Hail production should be easily done, and small hail should be found in all storms tonight. The quarter size hail may be far less common, and should result in only a few severe cells around the 04Z to 08Z time frame. Lightning should be quite vivid, as high cloud bases make for a long distance through clear air before ground interaction. Lows tonight should fall to the lower 40s north to the upper 40s south. For now, I have not introduced fog, but should clouds not form as forecast after midnight behind the showers and storms, we could see some fog formation in our Iowa counties. Monday morning, any convection will quickly shift out of the eastern counties by 10 AM, followed by a mild day in weak cold advection. Highs are continued to be forecast by guidance in the lower to mid 60s. ERVIN .LONG TERM...(Monday Night through Sunday) ISSUED AT 247 PM CDT Sun Mar 19 2017 Main forecast concern for the long term are the chances for precipitation late Monday and into Tuesday and then the chance for precip again this coming weekend. Tuesday, temperatures will be warm enough for no accumulation of snow before turning all to rain. The end of the week a deeper trof is forecast to move across the area. With this system there will be a greater chance for precipitation along with possible thunderstorms. Monday night into Tuesday, northwest flow will lead to a clipper like system transversing the flow. With the main vort max orientated parallel to the flow, much of the forcing for any precip will come from midlevel fgen areas. With drier llvl fields, a question of saturation comes into play. Current blend has the better pops with the passage of the H5 wave Tuesday. Wednesday through Friday, the flow stays NW keeping the area cooler than earlier in the week before ridging builds in and leads to a warm up on Friday for the area. This weekend, model consensus is that a large trof pulls out of the four corners region into the central US. Questions of timing and moisture return leads to a lower confidence in when precip will occur. The flow is conducive to thunder, however moisture return at this time is suspect. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) ISSUED AT 1147 PM CDT Sun Mar 19 2017 Developing scattered showers and thunderstorms will be possible the next several hours at the CID and MLI terminals. Otherwise, low level moisture convergence ahead of a weak low pressure system passing through the area may result in areas of low clouds and fog possibly into MVFR criteria late tonight into mid morning Monday. Forecasts remain on the conservative side with mainly MVFR, but will still monitor closely for the potential for more the possibility of IFR as suggested by some short term models. All sites are likely to be VFR by Monday afternoon with light north winds as the system exits the region. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Sheets SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...Gibbs AVIATION...Sheets
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 702 AM CDT Sun Mar 19 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-201000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 702 AM CDT Sun Mar 19 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected tonight across most of the Outlook Area, with the greatest coverage occurring from Midnight into early Monday morning. Some severe storms are possible, with the primary threat being large hail. The Storm Prediction Center has placed most of the Outlook area in a marginal risk for severe weather tonight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Late Thursday and Friday, a large storm system is expected to produce scattered thunderstorms across the region. It is too early to assess any severe risk at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight.
Special Weather Statement National Weather Service Quad Cities IA IL 1207 AM CDT Mon Mar 20 2017 IAZ051>053-200715- Benton-Linn-Jones- Including the cities of Vinton, Cedar Rapids, and Anamosa 1207 AM CDT Mon Mar 20 2017 ...THUNDERSTORMS WITH SMALL HAIL DEVELOPING OVER EASTERN IOWA... At 1205 am CDT...National Weather Service doppler radar indicated a line of thunderstorms from just north of Keystone through Hiawatha to Monticello. These storms may hail up to the size of dimes and frequent lightning as the move east to southeast through 2 am. When thunderstorms are occurring, move indoors. Do not stand by windows. Avoid using telephones and electrical appliances until the storm has passed. Sheets
Special Weather Statement
National Weather Service Quad Cities IA/IL
1229 AM CDT MON MAR 20 2017
ILC073-131-200615-
Mercer-Henry-
1229 AM CDT MON MAR 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MERCER AND SOUTHERN
HENRY COUNTIES UNTIL 115 AM CDT...
At 1227 AM CDT, a strong thunderstorm was located over Lynn Center,
or 10 miles west of Cambridge, moving east at 35 mph. Dime size hail
is possible with this storm over the next hour as it tracks across
southern Henry County.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4115 9044 4112 9044 4112 9048 4133 9051
4133 9044 4136 9043 4142 8987 4115 8987
TIME...MOT...LOC 0527Z 262DEG 31KT 4127 9039
SHEETSThe Quad Cities radar (KDVN), 39 km away, was scanning. The volume nearest the first event began at 05:39 UTC.
2 hail. Local standard time, as filed.
Hail falling was observed for about 5 Minutes.
Report was received via Social Media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689727, 689724.